tagline
WETA

Search LD OnLine

Get our free newsletter

advertisement

Forums
Teaching Students with LD and ADHD

Adverse reactions to ADHD medication


Author Message
Joined: Oct 21, 2008
Posts: 1
Other Topics
Posted Oct 21, 2008 at 7:29:03 PM
Subject: Adverse reactions to ADHD medication

I have a kindergarten student who was recently diagnosed with severe ADHD and has been taking adderall for a few days now. It does not seem that the medication is helping him very much. In fact, it seems to me that he has been feeling sick since he started taking it. I read somewhere that patients taking adderall are not supposed to drink acidic drinks and his parents send kool-aid or fruit juice in his water bottle (which is against school policy) to school. Could the kool-aid or fruit juice be causing an adverse reaction to the medicine or does it just take a while for the patient's body to become adjusted to the medication?

Back to top Profile Email
Matthew
Joined Oct 22, 2008
Posts: 1

Other Topics
Posted:Oct 22, 2008 7:49:02 AM


Is there an ADHD medication that you would suggest for a young boy? My nephew has ADHD and took the drug Vyvance (I think this is the correct spelling) for a
short time. His parents took him off this medication due to his adverse reaction to it. He became irritable, aggressive and lost his appetite due to pain in his stomach. His parents are trying to help him with his ADHD, but are not sure what to do at this point.

Back to top Profile Email
scifinut
Joined Jul 11, 2005
Posts: 550

Other Topics
Posted:Oct 22, 2008 9:13:43 AM

A more sane look at ADHD medications is that not all ADHD behaviors are true ADHD. What parents need to do is make sure that they get a thorough evaluation to rule out other issues before jumping at ADHD. Many learning difficulties have similar symptoms and treatment/therapy for those can help with the ADHD type symptoms.

There are also alternative treatments such as neuro or biofeedback which can help.

When working with medications, parents should work closely with their child's doctor (who should be a qualified child psychiatrist, not a pediatrician "ADHD" specialist). Stimulant medications have a host of nasty side effects that parents need to be aware of so they can monitor their child closely. Any negative reactions should be reported to their doctors ASAP.

sbrown, it is doubtful that the kool-aid or fruit juice is "causing" the problem, however, if that is agains school policy you need to request that the parents only send what is appropriate. Adderall itself can cause nausea, anorexia, depression (which can come with phsycial complaints, especially in children), and many other problems. http://www.rxlist.com/cgi/generic/amphet.htm

Matthew, we are not doctors so recommending a medication would not be appropriate. Your nephew's parents should be working with their doctors to choose appropriate treatment for him. There are many organizations that have ADHD resources which they may find helpful. CHADD is the biggest one and has chapters in every state.

scifinut mom to: ms 16, bp/adhd/anxiety/complex ld mr. 20, add/dyslexic I hear and I forget I see and I remember I do and I understand. -Anonymous

Back to top Profile Email
majorv
Joined Jun 01, 2008
Posts: 26

Other Topics
Posted:Oct 22, 2008 2:02:14 PM

sbrown, I have read from others not to take Adderall at the same time as orange juice, or anything else acidic, as it will reduce the effects of the medicine. I always had my son take his medicine with water.

Back to top Profile Email
demarti
Joined Jun 15, 2005
Posts: 84

Other Topics
Posted:Nov 19, 2008 10:25:13 AM

I was just reading an article about a new study that came out of the National Institute of Health and McGill University. (Have not read the study, only an article about it) They determined through brain imaging over a number of years that the brains of ADD/ADHD are no different than the brains of 'normal' people. What they found was strong evidence that ADD/ADHD patients had a developmental DELAY vs. an abnormal brain.

What this means is that ADD/ADHD is a SYMPTOM of a developmental issue and not a disease in itself. ADD drugs increase your dopamine levels and different drugs will stimulate those areas of the brain that are basically underdeveloped or inactive. Different drugs will stimulate different parts of the brain. So in many cases you may be stimulating a part of the brain that doesn't need to be stimulated!

Because the brain has plasticity, you can stimulate development of those parts of the brain w/o medication, but rather through neurodevelopmental type of remediation. No different than the stroke or brain injured patient who may have completely lost their language center of their brain, but through targeted therapy they have learned to speak again. ADD drugs will make you more focused, less distracted and compliant in the classroom, but they will do nothing to help improve the development of your brain and can often times hinder your brain development and make it even worse - thus needing more medication etc etc.

I've also read that the very hyperactive kids is usually related to either brain injury or food or tactile sensitivities such as light, touch or sound. That kool-aid or juice the boy is drinking can contain ALOT of red dye. Both my kids had severe red-dye sensitivies.

Back to top Profile Email
demarti
Joined Jun 15, 2005
Posts: 84

Other Topics
Posted:Nov 24, 2008 9:33:14 PM

And Ritalin (just like Cocaine) is a Class 4 narcotic drug(along with Adderall and the other ADD meds). If you give one to a friend or sell it (which is very common in HS and college now), you have committed a Class 4 felony criminal act. (But no one - not even the schools - bother telling the kids this. And then the schools wonder why kids selling/giving their ADD meds away is in epidemic proportion!

But our society doesn't hesitate in prescribing these to every kids who seems to have some kind of LD, even if they really don't know for sure it's ADD, because there really is not definitive test for ADD!

Back to top Profile Email
naturaldocmom
Joined Nov 23, 2008
Posts: 16

Other Topics
Posted:Nov 28, 2008 8:42:40 AM

My son was suspected by the public school "experts" that he had ADD/ADHD since he was 7 years old. I was subjected to 3 meetings of roundtables with 8 people telling me my son needed medication. Although I am not opposed to medication as a last resort, I personally see symptoms as a result of a greater, underlying issue. We put my son in a private school (public had "medicine pressure) which was based on learning by doing which helped. Over the last 6 years, there have been a combination of strategies and therapies which have helped him. Also, it turns out, my son wasn't ADD, but APD--Auditory Processing Disorder. He wasn't officially diagnosed until he was 11. His outbursts were due to tremendous frustration. The "experts" were wrong. MOM was right--trust your intuition.

What has helped (without medication) emotional therapy, speech therapy, hand/eye therapy sessions of at different times, over 6 years where he has learned strategies for coping and new skills.

For the body: we limit junkie carbs and he drinks a lot of water. Hydrating the brain does a lot for the body's balance. He takes extra B complex vitamins and Flaxseed oil for Omega 3s. He also takes a supplement sold on Amazon.com which has amino acids, herbs, minerals and vitamins key to brain activity and calmness, learning, memory. We have seen a big difference in him.

http://www.amazon.com/Supplement-Learning-Contains-Vitamins-Guaranteed/dp/B001BGJGQG/ref=sr_1_1?ie=UTF8&s=hpc&qid=1227878731&sr=8-1

We make sure he gets enough sleep as if he doesn't, he behavior is poor the next day. We provide a quiet study area in his room which is free from distractions.

He also starting playing Rock Band from XBox 360. This has really helped train his brain. The visual beat, the sound beat and striking the drum seem to be helping his brain make some new connections.

In summary, there isn't a "magic bullet" but a combination of structuring his life so that his mind, body and spirit are adjusted to his abilities. Our goal is to help him realize his potential. He is coping better each year and starting to bloom as a person.

Back to top Profile Email
Mandi
Joined May 05, 2008
Posts: 424

Other Topics
Posted:Nov 28, 2008 12:23:47 PM

Proving, a pill will never provide equal benefit to any child that good parenting provides.

Thank you for being a good parent and not giving in to pressure and thinking for yourself and finding out what in actuality was going on. And finding healthy ways to manage it. Pill popping is *NOT* *ALWAYS* wrong. However, it is also not right in as many as half the cases where it is used as the core solution either. There are a small number it is most certainly VERY good for. But the degree to which we rely on medication as a society has become a form of child abuse. So thank you parents who think and just say no in most cases where you find the pressure to be worse than the LD.

Back to top Profile Email